Alert archive / Alabama / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 244, NWS Birmingham, AL

May 10, 2009Sumter County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at May 10, 2009, 10:28 PM CDT for Sumter County, Alabama. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 10, 2009, 10:28 PM CDT (03:28 UTC)
Expired
May 10, 2009, 11:00 PM CDT
In force
32 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

County Sumter County, AL

The radar

The Columbus AFB radar (KGWX), 146 km from the middle of the area, began a volume at 03:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 10, 7:50 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 3.5 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2009-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 57 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2009-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
57 J/kg
Mixed-layer CIN
-147 J/kg
Mixed-layer LCL
1008 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 8:15 PM CDT, 2 hours 13 minutes earlier.

Area forecast discussion, May 10, 8:15 PM CDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
815 PM CDT SUN MAY 10 2009

.UPDATE...FOR TONIGHT WEATHER AND DISCUSSION.

&&

.DISCUSSION...

NEXT WAVE OF SHOWERS AND THUNDERSTORMS BEGINNING TO WORK INTO THE
WESTERN PORTIONS OF THE AREA. THE THUNDERSTORMS ARE HOLDING TOGETHER
ACROSS THE EASTERN MISSISSIPPI AND WILL SKIRT THE SOUTHWESTERN
PORTIONS OF CENTRAL ALABAMA. A SEVERE THUNDERSTORM HAS BEEN ISSUED
UNTIL 1 AM FOR THE SOUTHWESTERN COUNTIES OF CENTRAL ALABAMA. MAIN
THREAT BEING WIND AND HAIL...ESPECIALLY WITH THE LEADING CELL THAT
HAS BEEN BOWING OUT BASED ON LAST RADAR IMAGES. WENT AHEAD AND
UPDATED FORECAST FOR THE SEVERE THREAT AND ADJUSTED POPS ACROSS THE
SOUTHWEST. OVERALL MOVEMENT OF THE COMPLEX WILL BE TO THE EAST
SOUTHEAST OVER THE NEXT FEW HOURS. UPDATES HAVE BEEN SENT.

&&

.AVIATION...00Z TAF DISCUSSION.

AT THE MOMENT...ALL CONVECTION HAS DISSIPATED OR MOVED OUT OF
CENTRAL ALABAMA. ANOTHER ROUND OF STORMS OVER CENTRAL MISSISSIPPI
WAS TRACKING EASTWARD AND COULD REACH WEST ALABAMA BY 02Z. THIS
ACTIVITY WILL LIKELY STAY SOUTH OF I-20 AND CONFIDENCE IS LOW THAT
IT WILL REACH AS FAR EAST AS MGM OR TOI. VFR CONDS EXPECTED THRU
08Z...THEN CIGS MVFR CIGS WILL LIKELY DEVELOP NEAR COOL FRONT...WITH
LCL IFR CIGS.  THE COOL FRONT WAS LOCATED JUST NORTH OF BIRMINGHAM.
THIS FRONT WILL SLIDE SLOWLY SOUTHWARD OVERNIGHT AND BE FOCUS FOR
CONVECTIVE DEVELOPMENT STARTING ARND 15Z.

58/ROSE

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, May 10, 5:27 PM CDT, 5 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
527 PM CDT SUN MAY 10 2009

ALZ011>015-017>050-111200-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
527 PM CDT SUN MAY 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

STRONG THUNDERSTORMS ARE POSSIBLE UNTIL MIDNIGHT FOR AREAS SOUTH OF
I-20. THE MAIN THREATS ARE WIND GUSTS TO 45 MPH AND LOCALLY HEAVY
RAINFALL.

SEE THE FLOOD WARNINGS AND STATEMENTS FOR INFORMATION ON
CONTINUED RIVER FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

STRONG THUNDERSTORMS ARE POSSIBLE AREAWIDE ON MONDAY WITH THE MAIN
THREATS OF GUSTY WINDS AND LOCALLY HEAVY RAINFALL.

MONDAY WILL ALSO BRING A CONTINUED CHANCE OF FLOODING ACROSS ALL OF
CENTRAL ALABAMA.  ANY AREAS THAT RECEIVE RAINFALL FOR A PROLONGED
PERIOD OF TIME WILL RUN THE RISK OF LOCALIZED FLOODING.

AFTER A TRANSITION DAY ON TUESDAY...WEDNESDAY AND THURSDAY COULD
BRING THE CHANCE OF STRONG THUNDERSTORMS BACK TO CENTRAL ALABAMA.
THERE IS STILL A QUESTION OF TIMING AND STRENGTH BOTH DAYS SO LOOK
TO FUTURE FORECASTS FOR UPDATES ON THUNDERSTORMS IN YOUR AREA.

RIVER FLOODING IS EXPECTED TO CONTINUE THROUGH THE WEEKEND...SEE
RIVER FLOOD STATEMENTS FOR MORE DETAILED INFORMATION.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 10, 4:51 PM CDT, 5 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
451 PM CDT SUN MAY 10 2009

ALZ046-050-102245-
BARBOUR-BULLOCK-
451 PM CDT SUN MAY 10 2009

...SIGNIFICANT WEATHER ALERT FOR BARBOUR AND BULLOCK COUNTIES UNTIL
545 PM CDT...

AT 450 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR COMER...OR 8 MILES SOUTHEAST OF MIDWAY...MOVING
EAST AT 30 MPH.

PEA SIZE HAIL...WINDS UP TO 30 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  COMER.
  BATESVILLE.
  HAWKINSVILLE.
  LAKEPOINT RESORT STATE PARK.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Local storm report, May 10, 6:31 PM CDT, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
631 PM CDT SUN MAY 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     HAIL             5 N BOOTH               32.58N 86.57W
05/10/2009  E0.25 INCH       AUTAUGA            AL   EMERGENCY MNGR

            PEA SIZE HAIL REPORTED ALONG COUNTY ROAD 40...JUST 5
            MILES NORTH OF BOOTH.

0230 PM     HAIL             JACKSONS GAP            32.88N 85.82W
05/10/2009  E0.25 INCH       TALLAPOOSA         AL   EMERGENCY MNGR

            PEA SIZE HAIL REPORTED IN JACKSONS GAP.

0328 PM     HAIL             STURKIE                 32.80N 85.47W
05/10/2009  E0.75 INCH       CHAMBERS           AL   TRAINED SPOTTER

            PENNY SIZE HAIL ALONG WITH AN ESTIMATED 60 MPH WIND GUST
            IN THE CITY OF STURKIE.

0335 PM     TSTM WND DMG     7 NE OPELIKA            32.73N 85.29W
05/10/2009                   LEE                AL   EMERGENCY MNGR

            4 TREES DOWN ALONG COUNTY ROAD 266.

0338 PM     TSTM WND DMG     VALLEY                  32.82N 85.18W
05/10/2009                   CHAMBERS           AL   EMERGENCY MNGR

            MULTIPLE UPROOTED AND SNAPPED PINE TREES ON COUNTY ROAD
            271 IN VALLEY.

0341 PM     HAIL             2 SW FAIRFAX            32.78N 85.21W
05/10/2009  E0.75 INCH       CHAMBERS           AL   EMERGENCY MNGR

            PENNY SIZE HAIL REPORTED NEAR FAIRFAX ON HIGHWAY 29 AND
            BEN BROWN ROAD.

&&

MROSE

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 9:33 PM CDTSevere Thunderstorm WarningBMXSumter57 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.